Reactions 1680, p176 - 2 Dec 2017 Firth GB, et al. Extraspinal osteoarticular multidrug-resistant tuberculosis in children: A case series. South African Medical Journal 107: 983-986, No. 11, Nov 2017. Available from: URL: http://doi.org/10.7196/SAMJ.2017.v107i11.12577 - South Africa 803285388 Joint Mycobacterium tuberculosis and development of isoniazid and rifampicin resistance: case report In a retrospective study of 19 children, a 7-year-old boy was described, who developed joint Mycobacterium tuberculosis during treatment with prednisone and methotrexate. Additionally, he developed resistance to isoniazid and rifampicin given for joint tuberculosis [routes, dosages, time to reactions onsets and outcomes not stated]. The boy, who was on chronic prednisone and methotrexate treatment for resistant juvenile dermatomyositis, was admitted with a residual fixed-flexion contracture of his right knee at the age of 12 years. Despite ongoing methotrexate and prednisone treatment, his dermatomyositis was difficult to control. He also had HIV infection. His previous history analysis revealed that at the age of 6 years he had developed a spontaneous abscess just distal to the right knee, which cultured vancomycin-sensitive methicillin-resistant Staphylococcus aureus. This resolved completely after surgical drainage and treatment with vancomycin and further with oral clindamycin. During his seventh year, he developed septic arthritis of the right knee and elbow, which cultured methicillin sensitive Staphylococcus aureus and was successfully treated by surgical drainage and cloxacillin. At the age of seven year, he presented with recurrent swelling and draining sinuses from his right wrist and knee. The blood culture showed presence of M. tuberculosis. As a result, methotrexate was discontinued and he was started on the standard anti-tubercular treatment. One month after the start of the treatment, a favourable improvement of the affected joints was observed. However, a month later, he returned with a recurrent abscess in his right leg. A tissue culture was found to be insoniazid-resistant and rifampicin-sensitive. Therapy was reinitiated with rifampicin, isoniazid, ethionamide and pyrazinamide. Subsequently, clinical improvement was noted again. However, pyrazinamide was discontinued after mild increase in transaminases level. His standard anti-tubercular treatment was stopped following a total duration of 20 months. Two months after the final dose of the triple therapy for mono- resistant tuberculosis, methotrexate was restarted. During his most recent admission, the knee had multiple surgical scars from previous arthrotomies for bacterial septic arthritis and ankylosis at 80° of flexion, and was painful. Pain and globally limited range of motion were also evident in the right hip. Radiographs revealed a periosteal reaction in the mid-shaft of the right femur. A symmetrical loss of the knee joint space with osteopenia and preservation of the physes were also observed. The right hip radiograph showed complete loss of joint space with destruction and an extensive acetabular and femoral bone loss. Laboratory test showed elevated ESR level. He was shifted to the operation theatre for biopsy of the right hip and manipulation of the right knee. Infected tissue and material were evacuated from the hip and sent for microscopy, histology, sensitivity testing and mycobacterial and bacterial culture. Histology showed extensive necrotizing granulomatous inflammation and positive Ziehl-Neelsen staining. The specimen also showed positive tuberculosis culture. Subsequently, PCR testing of the specimen showed resistance to isoniazid and rifampicin. He was treated with amikacin, streptomycin and ciprofloxacin for 24 months. At last follow-up, his hip and knee ankylosis persisted with no pain or inflammation. Author comment: "The relationship of immunity to [multi-drug-resistant tuberculosis] has been established. Case 2 had immunocompromise due to dermatomyositis and its treatment, and the isoniazid-resistant patient was HIV positive." "[T]he immunocompromised state has been associated with an increased prevalence of pulmonary [multi- drug-resistant tuberculosis]." "PCR testing of the specimen was performed after a positive TB culture, and revealed resistance to [isoniazid] and [rifampicin]. 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera